Kansas City,
03
June
2019
|
06:21 PM
Europe/Amsterdam

Reuters Health: Trimethoprim-sulfamethoxazole implicated in respiratory failure in five teens

By Marilynn Larkin

A case series reveals a link between trimethoprim-sulfamethoxazole (TMP-SMX) treatment and the development of acute respiratory failure in previously healthy adolescents.

"TMP-SMX is an effective antibiotic that is inexpensive and used worldwide to treat and prevent serious infections," Drs. Jenna Miller and Jennifer Goldman of Children's Mercy Kansas City told Reuters Health by email. "However, it is recognized as one of many drugs that can cause rare, life-threatening, adverse drug reactions such as Stevens-Johnson syndrome."

"The five cases in our study are concerning because of the extreme nature of the presumed reaction," they said. "This is the first published report of severe acute respiratory failure in the setting of TMP-SMX exposure, so the true incidence is unknown."

"The development of severe respiratory failure following TMP-SMX is based on association only because laboratory tests are not available to confirm that TMP-SMX caused this severe reaction," they noted. "If more of these rare cases exist, we would like to review them in order to thoroughly investigate this suspected adverse drug reaction resulting in respiratory failure and potentially requiring extracorporeal membrane oxygenation (ECMO) support."

The patients in the case series were identified after a story about one of them was published in a news outlet. Dr. Miller had cared for the patient, was referenced in the story, and was subsequently contacted by four additional patients or family members who reported similar clinical events.

 

Read the full article via M.D. Alert

Learn more about the Pediatric Intensive Care Unit at Children's Mercy